Alert archive / Idaho / Wind Advisories in 2025

Wind Advisory 8, NWS Pocatello, ID

March 21, 202514 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Mar 21, 2025, 2:12 PM MDT for 14 counties in Idaho. It took effect at Mar 22, 2025, 6:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2025, 2:12 PM MDT (20:12 UTC)
In effect from
Mar 22, 2025, 6:00 AM MDT
Expired
Mar 22, 2025, 6:00 PM MDT
In force
12 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 5 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.2 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2025-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2025-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1996 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WWUS75 KPIH 212012
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
212 PM MDT Fri Mar 21 2025

IDZ051>058-221200-
/O.NEW.KPIH.WI.Y.0008.250322T1200Z-250323T0000Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-Southern
Hills/Albion Mountains-Raft River Region-Marsh and Arbon
Highlands-
Including the cities of Heyburn, St. Anthony, Blackfoot, Downey,
Burley, Albion, McCammon, Rockland, Rexburg, Pocatello, INL,
Almo, American Falls, Holbrook, Idaho Falls, Mud Lake, Richfield,
Lava Hot Springs, Carey, Rupert, Fort Hall, Craters of the Moon
NM, Oakley, Malta, Shelley, Shoshone, and Inkom
212 PM MDT Fri Mar 21 2025

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM MDT SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Eastern Magic Valley, Shoshone/Lava Beds, Arco/Mud Lake 
  Desert, Lower Snake River Plain, Marsh and Arbon Highlands, Raft 
  River Region, Southern Hills/Albion Mountains, and Upper Snake 
  River Plain.

* WHEN...From 6 AM to 6 PM MDT Saturday.

* IMPACTS...Gusty winds could make driving difficult, especially for 
  high profile vehicles. Unsecured objects may be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Visit weather.gov/pocatello for more information.

AM
2 follow-up statements
566 
WWUS75 KPIH 221636
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1036 AM MDT Sat Mar 22 2025

IDZ051>058-230000-
/O.CON.KPIH.WI.Y.0008.000000T0000Z-250323T0000Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-Southern
Hills/Albion Mountains-Raft River Region-Marsh and Arbon
Highlands-
Including the cities of Burley, Rupert, Downey, Holbrook, Fort
Hall, Shoshone, Heyburn, Rexburg, Inkom, Mud Lake, Almo, Lava Hot
Springs, Albion, Rockland, Oakley, Pocatello, Blackfoot, Carey,
McCammon, Malta, St. Anthony, INL, Richfield, Idaho Falls,
Craters of the Moon NM, Shelley, and American Falls
1036 AM MDT Sat Mar 22 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts around 50 mph.

* WHERE...Eastern Magic Valley, Shoshone/Lava Beds, Arco/Mud Lake 
  Desert, Lower Snake River Plain, Marsh and Arbon Highlands, Raft 
  River Region, Southern Hills/Albion Mountains, and Upper Snake 
  River Plain.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially for 
  high profile vehicles. Unsecured objects may be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Visit weather.gov/pocatello for more information.

AM
092 
WWUS75 KPIH 222356
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
556 PM MDT Sat Mar 22 2025

IDZ051>058-230100-
/O.EXP.KPIH.WI.Y.0008.000000T0000Z-250323T0000Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-Southern
Hills/Albion Mountains-Raft River Region-Marsh and Arbon
Highlands-
Including the cities of American Falls, Pocatello, Blackfoot, St.
Anthony, Inkom, INL, Shoshone, Fort Hall, Carey, Burley,
McCammon, Rockland, Lava Hot Springs, Downey, Mud Lake, Rupert,
Albion, Holbrook, Rexburg, Heyburn, Oakley, Malta, Richfield,
Craters of the Moon NM, Shelley, Idaho Falls, and Almo
556 PM MDT Sat Mar 22 2025

...WIND ADVISORY WILL EXPIRE AT 6 PM THIS EVENING...

Winds across the region are decreasing as forecast, with most gusts 
now below 45 MPH. This trend will continue over the next 1 to 2 
hours. Thus, the Wind Advisory will expire as scheduled at 6 PM.

$$

Visit weather.gov/pocatello for more information.

KSmith

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Mar 21, 2:49 AM MDT, 11 hours 23 minutes earlier.

Area forecast discussion, Mar 21, 2:49 AM MDT, 11 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
249 AM MDT Fri Mar 21 2025

.SHORT TERM...Today and Saturday
The area resides in between systems this morning with another
system poised to impact eastern Idaho late tonight and throughout
the day tomorrow. Early morning satellite imagery shows mid to
high level clouds streaking across the region but not currently
seeing any precipitation from these. Can't rule out some
orographically enhanced light precip across the central mountains
or eastern highlands later this morning and into the afternoon
but not expecting anything impactful. After midnight, moisture
ahead of a shortwave trough will overspread the region bringing
rain/snow chances to the area. Most of the snow will be limited to
the higher terrain of the central mountains and eastern highlands
where a Winter Weather Advisory has been issued. Most of the
heavier snow will be above 6000-6500 ft in elevation but we will
see some decent accumulations above those elevations hence the
advisory issuance. Additionally, as the shortwave passes to our
north, the pressure gradient will increase significantly across
the region causing the winds to increase substantially. A Wind
Advisory is a near certainty for a good portion of our lower
elevation areas on subsequent forecast packages as sustained winds
in the 30-35 mph range with gusts 45-50 mph likely. Daytime highs
today and tomorrow will be in the mid to upper 40s across the
lower valleys which will keep precip type to rain but during the
overnight hours, could get a little bit of a rain/snow mix with
likely no accumulation.

.LONG TERM...Sunday through next Friday.
Following an exiting H5 trough working over the Continental Divide
onto the NRN Great Plains on Sunday, W/NW flow will keep isolated
precipitation chances going in NW upslope favored regions of the
NRN/WRN CNTRL Mountains and ERN Highlands through Monday. Any
potential accumulations will remain very light. Conditions
elsewhere will trend dry as temperatures overall across SE Idaho
begin to see a warming trend to finish out the weekend into early
next week under the increasing influence of high pressure over the
WRN CONUS. What separates this ridge of high pressure from ones
we have seen earlier this year is the consensus of model guidance
showing 576-578 dm 500 mb heights building north out of the Great
Basin into SRN Idaho, indicative of a seasonably strong and well
defined ridge of high pressure. What this means for us will be a
significant warmup next week with high temperatures peaking
midweek in the mid-50s to mid- 70s across our lower elevations,
approaching near record to record levels for late March. Very high
confidence supports this solution (>90-95% chance) with multi-
model ensemble guidance in near unanimous agreement on well above
normal temperatures and dry conditions early to mid next week.

Another important piece to note regarding this warmup will be
widespread above freezing overnight lows starting Sunday night of
which will continue through the work week next week, peaking
Wednesday night/Thursday morning in the 30s to upper-40s. Given the
building warmth and remaining snowpack in the low to mid-elevations,
we should see increased melting and runoff into area creeks and
streams. Larger rivers will be slower to react but its worth
considering the potential for high water on some of the tributaries
over the next week or two.

As a H5 ridge axis of high pressure shifts overhead on Wednesday,
this is when we are expecting to temperatures to peak as it begins
to shift east on Thursday. This will set the stage for a H5
trough to build into SE Idaho for Thursday and Friday which will
support a mix of rain and snow showers back in the forecast as
cooler, more seasonable temperatures return to finish out the
week. MacKay

&&

.AVIATION...12Z TAFS through 12Z Saturday.
Predominant VFR and dry conditions are expected to continue for much
of Friday ahead of our next round of rain and snow moving in this
evening through the overnight hours into Saturday. Ahead of the
arrival of our next system, clouds will continue to build in out of
the W/NW as winds ramp up during the daytime hours. Winds will be
strongest at KPIH and KIDA where winds will peak at 10-20 kts with
gusts to 20-30 kts as winds remain less than 12 kts at KBYI, KSUN,
and KDIJ. Precipitation later today will build in west to east with
snow levels supporting a rain/snow mix at KPIH, KIDA, and KBYI with
predominant snow favored at KSUN and KDIJ through Saturday morning.
MVFR/IFR CIGS/VIS will be possible associated with more organized
snow activity and lower clouds. Winds will remain elevated overnight
tonight as precipitation shifts NW to SE ahead of drier conditions
building in later in the day Saturday. Another round of strong winds
are expected regionwide on Saturday with winds peaking around 15-30
kts with gusts to 25-45 kts. MacKay

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to midnight MDT
Saturday night for IDZ060-062>064-066.

Winter Weather Advisory from 6 PM this evening to noon MDT
Saturday for IDZ072-073.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:16 AM MDTWinter Weather AdvisoryPIHBear Lake, Bingham, Blaine, Bonneville, Caribou, Clark and 5 more40 hr

Nearby

Wind Advisories in Idaho, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.